Thunderstorm Wind, Stanley
- When
- August 19, 5:05 PM MST
- Where
- Stanley County, 8.8 mi SSW of Lacy
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.390, -100.770
A cluster of storms moved from south to north across far western Stanley and Corson Counties, and produced sporadic severe winds along the way.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A cluster of storms moved from south to north across far western Stanley and Corson Counties, and produced sporadic severe winds along the way.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 19, 4:34 PM MST, 31 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 634 PM CDT Thu Aug 19 2021 .SHORT TERM...(This Evening through Friday Night) Issued at 338 PM CDT Thu Aug 19 2021 Surface boundary in central sd has pushed back west as winds turned southeast as surface pressure falls occurred. The ops models and ensembles all show two significant areas of lift affecting our region tonight through Friday night. The first short wave trough lifting into the region from the southwest was showing shower and storm development into western Nebraska/western South Dakota this afternoon. The hi-res models and ops models show this activity expanding into this evening and overnight into our cwa. Many of the hi-res models show the activity making it to the James Valley and breaking up quite a bit. At any rate, the slight risk of severe weather was expanded earlier into central sd for tonight as the deep layer shear will be a little better along with instability. All indications are that low clouds will move in/form tonight across much of the region. These low clouds and how much and when they break up on Friday will be key to weakening the cap and increasing instability with surface heating. Otherwise, the main upper level low pressure trough will make its way into and across the region Friday and Friday night. This strong system will bring strong ll and mid level wind shear. Therefore, expect storms to redevelop on Friday as the lift from this system moves in and a cold front sweeps quickly east. At this time, there is a slight risk of severe weather mainly east of the James Valley for Friday and Friday evening. These storms could produce large hail, damaging winds, along with a possible tornado. Have in high pops for tonight into Friday evening. It will also be cooler on Friday with 70s and lower 80s for highs. .LONG TERM...(Saturday through Thursday) Issued at 338 PM CDT Thu Aug 19 2021 A few lingering showers could be set up over our far northeastern counties. With the upper level low/trough already well to our north, and southwesterly flow already by mid morning, expected limited additional chances for shower or thunderstorm activity. The next chance of precipitation looks to move in mainly during the daylight hours Sunday. This will be while a surface low tracks across ND as a 500mb trough mainly stays to our north. The main concern will be for any storms developing along the frontal boundary, with the better instability along the front and to our south Sunday afternoon. Our active weather pattern continues, with another round of precipitation possible Tuesday (mainly over our far north and eastern counties). && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 632 PM CDT Thu Aug 19 2021 Terminals KABR,KATY,KPIR,KMBG Mostly VFR conditions are expected through the early morning hours, but then after that lower clouds will move into the region, but then should mix out some in the afternoon. Isolated to scattered thunderstorms are expected through early Friday evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Mohr LONG TERM...KF AVIATION...TDK
Hazardous Weather Outlook National Weather Service Aberdeen SD 340 AM CDT Thu Aug 19 2021 MNZ039-046-SDZ003>011-015>023-037-051-200845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Hand-Buffalo- 340 AM CDT Thu Aug 19 2021 /240 AM MDT Thu Aug 19 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A system coming up from the southwest will help generate storms west river this afternoon and evening. While a strong storm or two cant be ruled out, the greater threat for severe weather is just west of our area. Storms will continue to move across central and eastern South Dakota overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Storms will continue into Friday. The risk for severe weather increases across the northeast part of the state, into western Minnesota. Strong winds, hail and an isolated tornado or two are possible with any storms. Sunday there is the additional risk for storms but at this time the probability of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ033>036-045-048-200845- Stanley-Sully-Hughes-Hyde-Jones-Lyman- 340 AM CDT Thu Aug 19 2021 /240 AM MDT Thu Aug 19 2021/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...Today and tonight. The rangeland fire danger will reach the very high category this afternoon. A system coming up from the southwest will help generate storms west river this afternoon and evening. While a strong storm or two cant be ruled out, the greater threat for severe weather is just west of our area. Storms will continue to move across central and eastern South Dakota overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Storms will continue into Friday. The risk for severe weather increases across the northeast part of the state, into western Minnesota. Strong winds, hail and an isolated tornado or two are possible with any storms. Sunday there is the additional risk for storms but at this time the probability of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Connelly
The national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
Estimated 60 mph winds blew down a tree limb.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971992, 971993.